Colorado, 2017

Hail in Colorado, August 24, 2017

August 24, 2017 · NWS BOU · 3 events in 3 counties and zones

Severe thunderstorms produced hail up to quarter size across parts of Logan, Morgan and Washington counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced hail up to quarter size across parts of Logan, Morgan and Washington counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 24, 2:28 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 24, 2:28 PM MST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 PM MDT Thu Aug 24 2017

.SHORT TERM...(This evening through Friday)
Issued at 328 PM MDT Thu Aug 24 2017

Thunderstorms are moving off the foothills mainly producing a bit
of wind. There are also a few storms forming on the edge of the
better moisture from Limon to Sterling. So far these appear to be
tied to this boundary which has made them slow moving. Don't think
there is too much of a severe threat, but the lack of motion could
produce spotty heavy rain. Outflow boundary from the west should
catch up with this, changing the mode and probably push it
eastward by early evening.

Behind this initial batch of convection, there will be drier air
surface and aloft, which should end the threat of rain with
clearing skies overnight. For Friday the drying airmass should
limit convection to isolated showers/storms over the mountains.
Slight cooling tonight should be offset by more sun Friday, so
highs should be the same or a couple degrees warmer. The current
forecast has this all laid out pretty well, so there are only
minor changes to cloud cover and timing details.

.LONG TERM...(Friday night through Thursday)
Issued at 328 PM MDT Thu Aug 24 2017

For Friday evening, there may be a few linger showers and
thunderstorms early in the evening. The airmass will be on the dry
side, so the convection is expected weak with light rainfall. For
the weekend, a strong upper level ridge will be centered over the
Great Basin, but span over much of the western U.S. including
Colorado. This will bring warm temperatures for Saturday with
upper 80s to lower 90s over northeast Colorado. Airmass is
forecasted to be dry with precipitable water values less than
three-quarters of an inch. Will have isolated pops for parts of
the area. Any convection should be weak. On Sunday, models show a
weak push from the north. Temperatures drop a little, into the
80s. If low level moisture increases, chances for convection goes
up. The GFS shows scattered storms forming Sunday evening, while
the other models are drier. Will have higher pops for Sunday, but
keep them in the isolated range for most areas.

The upper level ridge will remain over the Great Basin early next
week. Temperatures are expected to remain above normal under this
pattern with upper 80s to lower 90s over northeast Colorado. Chances
for precipitation will depend on the amount of moisture able to
reach the area. At this time, just expect isolated afternoon and
evening convection for most days. The ridge may slowly retrograde
west late next week. If this occurs, temperatures will cool, and
chances for precipitation may increase.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 328 PM MDT Thu Aug 24 2017

VFR through Friday. A line of thunderstorms will move through the
Denver area between now and 00z, producing wind gusts to 30
knots, mainly from the west. On Friday only isolated storms are
expected, mainly over the mountains. Little or no impact is
expected to the Denver terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gimmestad
LONG TERM...Meier
AVIATION...Gimmestad
Hazardous weather outlook, Aug 24, 10:01 AM MST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Thu Aug 24 2017

COZ030>051-251715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Thu Aug 24 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will develop over the higher
terrain by early afternoon and by mid to late afternoon across
northeast Colorado. The stronger storms will produce brief
moderate to heavy rain, gusty winds and small hail. Over the far
eastern plains east of a Sterling to Akron to Limon line an
isolated severe storm is possible with hail to one inch in
diameter along with wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An upper level high pressure ridge is expected to build over the
Great Basin this weekend that remains in place through the middle
of next week. This will result in temperatures remaining slightly
warmer than normal for the end of August. Varying amounts of
moisture will get drawn into the region over the weekend and early
next week with daytime heating causing isolated to scattered
showers and thunderstorms to develop each day. Brief heavy rain
will be the main threat from thunderstorms. The chance of severe
weather or flooding appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Gimmestad/Meier

The radar

The Denver radar (KFTG), 105 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Washington

When
August 24, 4:20 PM MST
Where
Washington County, 7.98 mi W of Elba
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -103.330

Hail, Logan

When
August 24, 4:24 PM MST
Where
Logan County, 0.87 mi SW of Powell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.010

Hail, Morgan

When
August 24, 5:53 PM MST
Where
Morgan County, 1.26 mi ENE of Ft Morgan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -103.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711920, 711921, 711922.